Hail, Edwards
- When
- April 12, 3:00 AM CST to 3:05 AM CST
- Where
- Edwards County, 9 mi WSW of Rocks Spgs
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.970, -100.359
An upper level trough of low pressure combined with a surface low pressure area over western Texas to push a dryline through South Central Texas. This produced isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough of low pressure combined with a surface low pressure area over western Texas to push a dryline through South Central Texas. This produced isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 2:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 AM CDT SUN APR 12 2009 .DISCUSSION... THE TAIL-END OF AN MCS WILL SKIRT EASTWARD ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS MORNING. THIS SYSTEM WILL BRING PREDOMINANTLY BENEFICIAL RAINS AS THE BULK OF THE ENERGY WILL REMAIN TO OUR NORTH. HOWEVER...SOME OF THE STORMS WILL GENERATE SMALL HAIL AND CANNOT RULE OUT THE CHANCE FOR ISOLATED SEVERE. HAVE KEPT IN MENTION FOR SEVERE ACROSS THE WESTERN HALF OF THE CWA OVERNIGHT. THE THREAT WILL THEN SHIFT TO MAINLY ALONG AND NORTHEAST OF A LINE FROM FREDERICKSBURG TO SAN ANTONIO TO KARNES CITY BY SUNRISE. CHANCES FOR RAIN WILL END RAPIDLY FROM WEST TO EAST THROUGH THE MORNING WITH MOST OF THE STORMS EAST OF I-35 BEFORE NOON AND THEN NEARLY ALL OF THE ACTIVITY SHIFTING TO EAST TEXAS BY MID/LATE AFTERNOON. AS THE UPPER LOW CONTINUES TO PROGRESS EASTWARD...VERY DRY AND GUSTY WEST TO NORTHWEST WINDS WILL FILTER INTO SOUTH CENTRAL TEXAS THROUGHOUT THE AFTERNOON. GUSTS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET WITH WINDS GRADUALLY DECREASING OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL ENABLE GOOD RADIATIONAL COOLING WITH TEMPERATURES DROPPING INTO THE MID-40S TO NEAR 50 BY SUNRISE MONDAY. DRY SFC RIDGING WILL KEEP MILD NIGHTS AND WARM SUNNY AFTERNOONS IN THE PICTURE THROUGH TUESDAY. SURFACE WINDS WILL SHIFT BACK TO THE SOUTHEAST ON TUESDAY ENABLING A RETURN OF LOW LEVEL MOISTURE OVERNIGHT. MOISTURE WILL CONTINUE TO BUILD THROUGH THE MIDDLE OF THE WEEK AHEAD OF THE NEXT STORM SYSTEM. MID-RANGE MODELS ARE COMING INTO BETTER AGREEMENT THAT A MID/UPPER LEVEL LOW WILL SLIDE OUT OF THE PACIFIC NORTHWEST EARLY THIS WEEK THEN DROP INTO THE FOUR CORNERS REGION MID-WEEK. WHILE TIMING AND LOCATION OF THE SYSTEM ARE STILL SKETCHY AT THIS POINT...RAIN CHANCES WILL RE-ENTER THE PICTURE ACROSS SOUTH CENTRAL TEXAS BY THURSDAY AND CONTINUE INTO THE FIRST PART OF THE WEEKEND. && .FIRE WEATHER... RELATIVE HUMIDITIES WILL REACH CRITICAL LEVELS BEHIND A COLD FRONT THIS AFTERNOON. RH VALUES ARE EXPECTED TO DROP INTO THE LOWER 20S TO UPPER TEENS ACROSS THE SOUTHERN PLAINS AND HILL COUNTRY BY NOON WITH THE DRIER AIR CONTINUING TO SPREAD EAST ACROSS MUCH OF THE REGION BY MID-AFTERNOON. 20-FT WINDS WILL REACH CRITICAL LEVELS BY THE EARLY AFTERNOON. WETTING RAINS ARE EXPECTED THIS MORNING ACROSS MUCH OF THE REGION AND MAY BE ENOUGH TO DIMINISH THE NEED FOR A RED FLAG WARNING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 78 50 79 51 82 / 70 - 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 80 44 82 44 79 / 70 - 0 0 0 NEW BRAUNFELS MUNI AIRPORT 84 46 83 49 83 / 50 - 0 0 0 BURNET MUNI AIRPORT 81 48 75 49 77 / 50 - 0 0 0 DEL RIO INTL AIRPORT 85 50 86 55 85 / - 0 0 0 0 GEORGETOWN MUNI AIRPORT 79 48 76 48 78 / 80 - 0 0 0 HONDO MUNI AIRPORT 83 45 85 48 83 / 30 0 0 0 0 SAN MARCOS MUNI AIRPORT 81 48 83 50 82 / 60 - 0 0 0 LA GRANGE - FAYETTE REGIONAL 82 45 78 50 79 / 80 - - 0 0 SAN ANTONIO INTL AIRPORT 83 48 82 51 82 / 40 - 0 0 0 STINSON MUNI AIRPORT 84 49 85 52 83 / 40 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 541 AM CDT SAT APR 11 2009 TXZ171>173-183>194-202>209-217>225-228-121045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 541 AM CDT SAT APR 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL APPROACH THE AREA TONIGHT. THIS WILL GENERATE CHANCES OF THUNDERSTORMS MAINLY ACROSS THE RIO GRANDE PLAINS INTO THE HILL COUNTRY THIS EVENING. THE CHANCES WILL SPREAD EAST ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAY TWO...SUNDAY... A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS TEXAS ON SUNDAY. THERE ARE CHANCES OF THUNDERSTORMS ACROSS ALL BUT THE WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY SUNDAY MORNING. THE CHANCES WILL END FROM WEST TO EAST LATER SUNDAY MORNING INTO THE AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM AND COLD FRONT...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE RIO GRANDE PLAINS...EDWARDS PLATEAU INTO THE WESTERN HILL COUNTRY. THIS IS DUE TO DRY AIR AND BREEZY CONDITIONS. SHOULD WETTING RAINS OCCUR...HOWEVER THE FIRE WEATHER THREAT MAY BE TEMPERED. .DAY THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT INTO SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1204 AM CDT SUN APR 12 2009 TXZ171>173-183>194-202>209-217>225-228-121115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1204 AM CDT SUN APR 12 2009 ...SEVERE WEATHER STILL POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS TONIGHT THROUGH SUNDAY AFTERNOON... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE OF RAIN TO SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVERNIGHT THROUGH SUNDAY MORNING. EARLY THIS MORNING...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ALONG AND AHEAD OF A DRY LINE FROM TERRELL COUNTY NORTHEAST ACROSS CENTRAL CROCKETT COUNTY WEST OF OZONA. SOME OF THESE STORMS WERE SEVERE...WITH LARGE HAIL INDICATED AS THEY TRAVERSED NORTHEAST ALONG THE LINE. AS THE DRY LINE MOVES INTO WESTERN PORTIONS OF THE AREA IN THE NEXT COUPLE HOURS...THESE STORMS WILL TRANSLATE EAST WITH NORTHWEST PORTIONS OF SOUTH CENTRAL TEXAS POSSIBLY EXPERIENCING SEVERE WEATHER. LATER TONIGHT...AS THE DRY LINE PUSHES OVER THE HILL COUNTRY...STORMS MAY INTENSIFY ALONG THE LINE AND BECOME SEVERE ACROSS THE AREA. SHOWERS AND STORMS WILL SHIFT EAST INTO THE I 35 CORRIDOR TOWARDS DAWN AS THE DRY LINE MARCHES EAST..EXITING THE REGION AROUND MIDDAY. THE CHANCE OF RAIN AND SEVERE WEATHER WILL CONTINUE TO PROGRESS EASTWARD THROUGHOUT THE DAY SUNDAY...WITH DECREASING CHANCES IN THE AFTERNOON. PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BREEZY AND VERY DRY CONDITIONS WILL PUSH INTO THE REGION BEHIND THE STORM SYSTEM. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY AFTERNOON ACROSS MAINLY THE HILL COUNTRY...EDWARDS PLATEAU...AND RIO GRANDE PLAINS. HOWEVER...THE WETTING RAINS POSSIBLE TONIGHT AND EARLY SUNDAY MORNING MAY HELP LESSEN THE FIRE WEATHER THREAT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 231 AM CDT SUN APR 12 2009 TXZ183-120800- VAL VERDE- 231 AM CDT SUN APR 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 230 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF COMSTOCK...MOVING NORTHEAST AT 45 MPH. PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 AM CDT SUN APR 12 2009 TXZ184-120930- EDWARDS- 348 AM CDT SUN APR 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 348 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF ROCKSPRINGS...MOVING NORTHEAST AT 40 MPH. PEOPLE IN CENTRAL EDWARDS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...ROCKSPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM.
The Laughlin AFB radar (KDFX), 78 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167135, 167133.